Pennsylvania, 2019

Hail and Damaging Winds in Pennsylvania, August 17, 2019

August 17, 2019 · NWS BGM · 7 events in 4 counties and zones

An upper level short wave moved through portions of Northeast Pennsylvania during the late afternoon and early evening of the 17th. This sparked a few severe thunderstorms across the area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$35,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BGM wrote it up.

An upper level short wave moved through portions of Northeast Pennsylvania during the late afternoon and early evening of the 17th. This sparked a few severe thunderstorms across the area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before the first event at Aug 17, 2:44 PM EST, 57 minutes earlier.

Area forecast discussion, Aug 17, 2:44 PM EST, 57 minutes before
Area Forecast Discussion
National Weather Service Binghamton NY
344 PM EDT Sat Aug 17 2019

.SYNOPSIS...
A few upper level disturbances will move east across the region
tonight through Sunday night with off and on showers and
thunderstorms. A weak cold front will move into the region
Monday with chances for more showers and thunderstorms. This
unsettled weather pattern will last until late next week when a
stronger cold front moves through the region. High pressure will
follow this front bringing fair and cooler weather for Friday
and Saturday.

&&

.NEAR TERM /THROUGH SUNDAY NIGHT/...
Water vapor imagery shows an upper level wave moving northeast
across far southeast Ontario. This wave was leading to cooling
aloft at 500 mb as per the SPC mesoanalysis. Visible satellite
imagery continues to show insolation south of the convection
which has fired over northern and western NY. Mixed layer CAPEs
were running between 1000 and 2000 J/Kg in south central NY and
northeast PA south of convection. Vertical wind shear was
between 30 and 40 knots so we expect more development farther
south with strong to severe thunderstorms. We will have likely
POPs moving east across the forecast area of central
NY/northeast PA for showers and thunderstorms. Enhanced the
wording with gusty winds and lightning. Activity will wind down
overnight with loss of heating and passage of short wave /
warming aloft. The low-level winds will be light southerly so
will have patchy valley fog again late tonight.

For Sunday, models show another smaller upper wave moving east
Sunday which will be the impetus for more afternoon convection.
The lower atmosphere will be even moister than today with
dewpoints likely into the lower 70s and hence model CAPEs exceed
2000 J/Kg. 0-6 km wind shear will be 25 to 30 knots or so and
with a weaker wave believe there will be more storms but not as
widespread as today. Heat indices are projected to be close to
heat advisory criteria but fall just short. So no heat
advisories this issuance.

By Sunday night, another upper wave moves through to our north
but we will be in the diurnal minimum of CAPE so have slight
chance to chance POPs higher in our north and lower to the
south farther away from the wave and lifting.

&&

.SHORT TERM /MONDAY THROUGH TUESDAY NIGHT/...
For Monday, upper level short wave trough moves northeast from
eastern Ontario to central Quebec. This wave will press a cold
front south into northern NY/eastern Great lakes region by
Monday evening. The low-level winds will accelerate from the
west-southwest ahead of this upper level wave and advect higher
low-level dewpoints into central NY and northeast PA. Mixed
layer CAPEs on the NAM are projected to be over 2000 J/kg
especially in south central NY and northeast PA. The 0-6 km bulk
vertical wind shear is between 25 and 35 knots with the highest
shear farther north. We will go with scattered to numerous
showers and thunderstorms for Monday afternoon. POPs will be
highest in north central NY and lower farther south. There will
be some potential for severe thunderstorms given the
instability and shear profiles. Heat indices also will be close
to heat advisory criteria of 95F in parts of central NY as
well.

For Monday Night, high pressure builds across central NY and
northeast PA as we come under a short-lived short wave ridge
axis. With clearing skies, looks like an excellent night for
valley fog formation by Tuesday morning. GFS holds onto some
showers into the night with the Euro and NAM tapering activity
down into the evening. We will have chance POPs for showers and
storms mainly in the evening, tapering off overnight into
Tuesday morning.

For Tuesday and Tuesday night, more showers and thunderstorms
will be possible as a low-level wave spins up across the Middle
Atlantic States. The Euro/GFS/CMC and NAM all have this feature
with associated QPF. For grids went with NBM for now given the
timing uncertainities and the convective nature of the wave.

&&

.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
Used NBM as a starting point for this period. All synoptic
models show a large upper trough building into the northeast U.S
by Friday with a large canadian high pressure following the
trough. This trough will push a cold front through the region
from Wednesday night to Thursday night depending on which model
you look at. So used the blend to populate the POPs in this time
period. All synoptic models and the NBM agree that cooler and
drier air covers the region for Friday and Saturday so have
POPs less than 15 percent both days.

&&

.AVIATION /18Z SATURDAY THROUGH THURSDAY/...
IFR conditions over the next hour at SYR with thunderstorms
moving in, then occasional MVFR to IFR conditions will be
possible across all terminals through the rest of the afternoon
and evening in thunderstorms. Activity largely winds down after
0Z, with mainly VFR conditions through 6Z across all sites.
Expect slight reductions in visibility beginning by 9Z with a
moist environment in the wake of thunderstorm activity. Looking
like mainly MVFR visibility across all sites but ELM - where
ceiling and visibility may drop to ALT MIN or even airport min.

Conditions gradually improve to VFR after 13Z Sunday, then
additional showers and thunderstorms Sunday afternoon may lead
to occasional visibility restrictions.

Outlook...

Sunday night...MVFR conditions possible in lingering showers.

Monday to Thursday...Restrictions possible in showers and
storms.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...None.
NY...None.

&&

SYNOPSIS...DJN
NEAR TERM...DJN
SHORT TERM...DJN
LONG TERM...DJN
AVIATION...HLC
Hazardous weather outlook, Aug 17, 3:24 PM EST, 17 minutes before
Hazardous Weather Outlook
National Weather Service Binghamton NY
424 PM EDT Sat Aug 17 2019

NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043-
044-047-048-072-182030-
Northern Oneida-Yates-Seneca-Southern Cayuga-Onondaga-Steuben-
Schuyler-Chemung-Tompkins-Madison-Southern Oneida-Cortland-Chenango-
Otsego-Tioga-Broome-Delaware-Sullivan-Bradford-Susquehanna-
Northern Wayne-Wyoming-Lackawanna-Luzerne-Pike-Southern Wayne-
424 PM EDT Sat Aug 17 2019

This Hazardous Weather Outlook is for central New York and
northeast Pennsylvania.

.DAY ONE...Tonight.

Scattered strong to severe thunderstorms will continue over a large
part of central New York and northeast Pennsylvania into this
evening. Additionally there is a chance for localized urban and small
stream flooding.

Listen to NOAA Weather Radio or your local media for the latest
updates on this situation.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

...POTENTIAL FOR SEVERE THUNDERSTORMS AND HEAT INDICES WELL INTO THE
90S MONDAY...

A very warm and humid air mass combined with an upper level
disturbance will lead to the chance for strong to severe
thunderstorms Monday afternoon across a wide area in central New York
and northeast Pennsylvania. Temperatures will also approach 90
degrees in many areas on Monday and combine with high humidity to
produce heat indices well into the 90s.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed Monday afternoon.

NICOSIA

In the hours before

Special weather statement, Aug 17, 2:55 PM EST, 46 minutes before
Special Weather Statement
National Weather Service Binghamton NY
355 PM EDT Sat Aug 17 2019

NYZ016-023-025-172045-
Seneca NY-Schuyler NY-Tompkins NY-
355 PM EDT Sat Aug 17 2019

...STRONG THUNDERSTORM WILL AFFECT...SOUTHEASTERN SENECA...
NORTHEASTERN SCHUYLER AND TOMPKINS COUNTIES UNTIL 445 PM EDT...

At 354 PM EDT, Doppler radar was tracking a strong thunderstorm over
Perry City, or 10 miles northwest of Ithaca.  Another strong
thunderstorm was located between Ithaca and Newfield.  Both storms
were moving east at 30 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Ithaca, Newfield, Cayuga Heights, Lansing, Enfield, Danby, Caroline,
Groton, Covert and Dryden.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

Additional statements will be issued as conditions warrant.

&&

LAT...LON 4263 7677 4262 7661 4263 7646 4262 7646
      4262 7627 4241 7625 4240 7629 4238 7630
      4237 7626 4235 7624 4234 7657 4244 7683
TIME...MOT...LOC 1954Z 271DEG 28KT 4251 7669

Butts
Local storm report, Aug 17, 3:03 PM EST, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
403 PM EDT SAT AUG 17 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0401 PM     FLASH FLOOD      UTICA                   43.10N  75.23W
08/17/2019                   ONEIDA             NY   911 CALL CENTER

            MULTIPLE REPORTS OF STREETS, BASEMENTS FLOODED.

&&

HLC
Local storm report, Aug 17, 3:12 PM EST, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
412 PM EDT SAT AUG 17 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0218 PM     TSTM WND DMG     1 W NORTH SYRACUSE      43.13N  76.16W
08/17/2019                   ONONDAGA           NY   SOCIAL MEDIA

            SEVERAL TREES DOWN ALONG ALLEN ROAD NEAR ALLEN ROAD
            ELEMENTARY SCHOOL. PORTIONS OF THE ROAD IS BLOCKED.

&&

BJG
Local storm report, Aug 17, 3:21 PM EST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
421 PM EDT SAT AUG 17 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0227 PM     TSTM WND DMG     1 NNE MINOA             43.09N  76.00W
08/17/2019                   ONONDAGA           NY   SOCIAL MEDIA

            SEVERAL TREES AND WIRES DOWN IN THE SCHEPPS CORNER AREA
            NEAR KIRKVILLE ROAD.

&&

BJG
Special weather statement, Aug 17, 3:32 PM EST, 9 minutes before
Special Weather Statement
National Weather Service Binghamton NY
432 PM EDT Sat Aug 17 2019

PAZ044-047-072-172130-
Southern Wayne PA-Luzerne PA-Lackawanna PA-
432 PM EDT Sat Aug 17 2019

...STRONG THUNDERSTORM WILL AFFECT...CENTRAL LACKAWANNA...
SOUTHWESTERN WAYNE AND NORTHEASTERN LUZERNE COUNTIES UNTIL 530 PM
EDT...

At 431 PM EDT, Doppler radar was tracking a strong thunderstorm near
Pittston, moving northeast at 15 mph.

Small hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Scranton, Dunmore, Carbondale, Old Forge, Archbald, Blakely, Taylor,
Dickson City, Moosic and Olyphant.

Additional statements will be issued as conditions warrant.

LAT...LON 4126 7569 4139 7583 4164 7546 4164 7544
      4142 7525
TIME...MOT...LOC 2031Z 236DEG 14KT 4136 7572

Butts
Local storm report, Aug 17, 3:36 PM EST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
436 PM EDT SAT AUG 17 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0415 PM     TSTM WND DMG     2 NW ITHACA             42.46N  76.53W
08/17/2019                   TOMPKINS           NY   911 CALL CENTER

            MULTIPLE TREES DOWN NEAR NATURE CENTER

&&

HLC

The radar

The Binghamton radar (KBGM), 92 km away, was scanning. The volume nearest the first event began at 20:39 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind, 2 hail. Local standard time, as filed.

Hail, Lackawanna

When
August 17, 3:41 PM EST
Where
Lackawanna County, 0.69 mi S of Scranton
Measured
1.5 in hail
Reported by
Social Media
Coordinates
41.410, -75.670

Thunderstorm Wind, Lackawanna

When
August 17, 3:47 PM EST
Where
Lackawanna County, 0.69 mi N of Dunmore
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
State Official
Coordinates
41.440, -75.650

Strong thunderstorm winds brought down trees on homes near Smith Place and Deacon Street.

Hail, Lackawanna

When
August 17, 3:50 PM EST
Where
Lackawanna County, 1.04 mi E of Throop
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
41.450, -75.610

Thunderstorm Wind, Bradford

When
August 17, 5:18 PM EST
Where
Bradford County, 1.69 mi ENE of North Rome
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
41.880, -76.350

Strong thunderstorm winds brought down at least two trees in a campground.

Thunderstorm Wind, Susquehanna

When
August 17, 5:56 PM EST
Where
Susquehanna County, 0.86 mi NE of Elk Lake
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
State Official
Coordinates
41.760, -75.940

Strong thunderstorm winds snapped two power poles, which brought down wires near 263 Little Elk Lake Road.

Thunderstorm Wind, Luzerne

When
August 17, 7:10 PM EST
Where
Luzerne County, 2.76 mi N of Beach Haven
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
State Official
Coordinates
41.110, -76.180

Strong thunderstorm winds brought down a tree on a vehicle near 16 Hosicks Road.

Thunderstorm Wind, Luzerne

When
August 17, 7:10 PM EST
Where
Luzerne County, 2.81 mi N of Beach Haven
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
State Official
Coordinates
41.110, -76.170

Strong thunderstorm winds brought down a tree near 365 Mingle Inn Road.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2019Every state in 2019This day in weather historyWarnings in Pennsylvania, August 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 853749, 853750, 853751, 853752, 853753, 853754, 853755.